The Annals of Mathematical Statistics

Distribution of the Serial Correlation Coefficient in a Circularly Correlated Universe

R. B. Leipnik

Full-text: Open access

Abstract

It is desired to find an approximate distribution of simple form for the statistic $\bar r = \frac{x_1x_2 + \cdots + x_Tx_1} {x_1^2 + \cdots + x_T^2}$ ($\bar r$ is an estimate of the serial correlation coefficient $\rho$ in a circular universe) in the case that $\rho \neq O$ in the universe. Such a distribution is obtained by smoothing the joint characteristic function of the numerator and denominator of the expression for $\bar r$. The first two moments are calculated; from these $\bar r$ is seen to be a consistent estimate of $\rho$. A graph of this distribution for sample size $T = 20$ and various values of $\rho$ is given. In addition, an approximate distribution for $p = x^2_1 + \cdots + x^2_T$ is derived which reduces to the exact $(\chi^2-)$ distribution if $\rho = 0$. From a formula which yields all moments, it is concluded that, at least up to the degree of approximation attained, $p/T$ is an unbiased and consistent extimate of $\sigma^2$.

Article information

Source
Ann. Math. Statist., Volume 18, Number 1 (1947), 80-87.

Dates
First available in Project Euclid: 28 April 2007

Permanent link to this document
https://projecteuclid.org/euclid.aoms/1177730494

Digital Object Identifier
doi:10.1214/aoms/1177730494

Mathematical Reviews number (MathSciNet)
MR19892

Zentralblatt MATH identifier
0032.29504

JSTOR
links.jstor.org

Citation

Leipnik, R. B. Distribution of the Serial Correlation Coefficient in a Circularly Correlated Universe. Ann. Math. Statist. 18 (1947), no. 1, 80--87. doi:10.1214/aoms/1177730494. https://projecteuclid.org/euclid.aoms/1177730494


Export citation